Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 53, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 15, 2022, 3:15 PM MDT for Douglas County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2022, 3:15 PM MDT (21:15 UTC)
- Expired
- Aug 15, 2022, 6:07 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Douglas County, CO
The radar
The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:00 PM MDT | FLASH FLOOD | 1 Nne Lone Tree, CO | PUBLIC PROVIDED PHOTOS SHOW SEVERAL FEET OF WATER INUNDATING BASKETBALL COURT IN THE WATERFORD COMMUNITY IN LONE TREE. |
| Aug 15, 4:37 PM MDT | HEAVY RAIN 1.52 | 2 W Lone Tree, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WGUS55 KBOU 152115
FFWBOU
COC035-160015-
/O.NEW.KBOU.FF.W.0053.220815T2115Z-220816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
315 PM MDT Mon Aug 15 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Northeastern Douglas County in northeastern Colorado...
* Until 615 PM MDT.
* At 315 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 2.5 inches of rain have fallen. The expected rainfall rate
is 1 to 2 inches in 15 minutes. Additional rainfall amounts of 1
to 3 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Southwestern Centennial, Highlands Ranch, northwestern Castle
Rock, southwestern Parker, eastern Littleton, Lone Tree,
Roxborough Park, Sedalia, Castle Pines, Louviers and Shamballa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3957 10492 3956 10486 3948 10480 3940 10486
3934 10496 3936 10501 3940 10504 3944 10505
3950 10506 3954 10504 3957 10498 3957 10497
3957 10495
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 15 MINUTES
$$
Danielson1 follow-up statement
002
WGUS75 KBOU 160007
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
607 PM MDT Mon Aug 15 2022
COC035-160017-
/O.CAN.KBOU.FF.W.0053.000000T0000Z-220816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas CO-
607 PM MDT Mon Aug 15 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DOUGLAS
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3957 10492 3956 10486 3948 10480 3940 10486
3934 10496 3936 10501 3940 10504 3944 10505
3950 10506 3954 10504 3957 10498 3957 10497
3957 10495
$$
DanielsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:09 AM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Aug 15, 11:09 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1109 AM MDT Mon Aug 15 2022 .UPDATE... Issued at 1109 AM MDT Mon Aug 15 2022 The convective cloudiness has just begun to developing in the last 45 minutes. Some of the CWA has heated up a bit more than expected this morning with less cloudiness earlier. Surface dew points are in the 60s F for the plains and foothills right now with even some mid and upper 60s over the northeast corner. There is significant moisture in place. For the grids and forecast adjustments will up temperatures a tad. Also started the pops over the CWA an hour or two later based on current reality. The flood watch still looks on track, and in fact, with a tad more heating expected the heavy rains in some places are a good bet. && .SHORT TERM...(Today and tonight) Issued at 433 AM MDT Mon Aug 15 2022 ...FLASH FLOOD THREAT TODAY... Ingredients will be in place today for thunderstorms with locally heavy rain and flash flooding, it's just the details that still make this a tricky forecast. In favor for heavy rain, we'll have the following: 1) Precipitable water values about 170% of normal, or about 1.25" for the I-25 Corridor. 2) Warm cloud depth around 5,000 feet. 3) Relatively slow storm motions of 15-20 mph. 4) Upslope component into the foothills. 5) Weak shortwave (upper speed max) riding across the top of the ridge. The combination of these factors suggests storm capable of producing very heavy rain, with efficient rain processes. Given the above, would expect the strongest storms to produce up to 2" of rain in just 30-45 minutes. Factors against heavy rain would be: 1) Cloud cover. Locations that see more persistent clouds this morning could essentially remain too stable. Most likely that favors the northern half of our forecast area. 2) Instability. With a weak surge today and deeper north/northeast flow, the best instability is expected to orient itself from the southern Front Range Foothills and Palmer Divide area southward. 3) Outflow being strong enough to overcome any upslope, effectively pushing stronger convection/development farther to the south and east. Thus, we still expect the highest risk of flash flooding to occur over the foothills and Palmer Divide this afternoon and evening. However, the Denver metro area is certainly not in the clear - if we see some sunshine and sufficient destabilization then the flash flood potential and Flood Watch could still be expanded to include the metro area. The incoming shifts will have to watch satellite trends and monitor this expansion potential. For later this evening, we expect more widespread showers and embedded storms to continue. This would be the result of relatively deep upslope flow (past 700 mb), near neutral lapse rates and moist adiabatic/skinny CAPE profiles, and continued lift under the right entrance region of the upper jet - although latest model trends are a bit further north with this feature overnight. That upslope could focus more rain in/near the foothills and Palmer Divide, even past midnight. We do think there will be a decrease in intensity, although the skinny CAPE profiles and relatively high warm cloud depth could still result in locally heavy rainfall and efficient rainfall processes. .LONG TERM...(Tuesday through Sunday) Issued at 457 AM MDT Mon Aug 15 2022 Tuesday, temperatures will remain cool under persistent pressure heights over Colorado. Ridging upstream over Pacific Northwest and Great Basin will begin to stream in dry air aloft from the north. There should still be well above normal precipitable water across the high country through the afternoon; expect scattered to widespread storms through the evening, heavily favoring the southern Front Range, South Park and Palmer Divide. Storm intensity should be pretty well limited by a general lack of instability and shear, and forecast soundings are showing mid level stability. Moderate precipitation and gusts. Much drier air across the lower elevations will keep coverage generally more isolated and precipitation light. Wednesday, pressure heights should continue to rise over the Pacific Northwest and Great Basin, and now Colorado as well. Drier air aloft will also promote partly cloudy to mostly clear skies through the day. High temperatures will probably be back up to near normal: mid 80s across the plains, 70s and 80s in the foothills and mountain valleys, and 60s and 70s in the mountains. Afternoon and evening precipitation will be similar to Tuesday but with slightly lesser coverage and intensity, especially across the plains. Thursday, could be a bit warmer yet but this depends on the timing and strength of a cool front associated with a shortwave passing to our northeast. If the front is early and strong enough it could keep temperatures near normal another day, otherwise expect a few degrees warming. That wave might also bring some mid level forcing over our northeast corner in the afternoon and evening, but there is not much else to work with and therefore probably little impact. Friday through the weekend, there is much less certainty in forecast details due to a somewhat disorganized synoptic system. Generally, it looks like falling heights - possibly including a weak cutoff low over the Great Basin - and weak flow aloft, with gradually increasing moisture over the high country again as another plume of moisture works in from the west. This all should lead to cool temperatures across the area, and gradually increasing precipitation across the mountains. Models have it quite dry across the lower elevations for a while longer. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1105 AM MDT Mon Aug 15 2022 Models continue to show the upslope winds at DIA. Will keep a northeasterly and/or easterly component to the winds into the early/mid evening hours, before drainage wind patterns kick in around 06Z. Will leave the TEMPO group in for thunderstorms, and the heavy rains are possible. Ceilings could be BKN030-045 from 22Z-05Z with the precipitation. && .HYDROLOGY... Issued at 457 AM MDT Mon Aug 15 2022 The threat of flash flooding will be higher today, given the following favorable ingredients: Precipitable water around 170% of normal, warm cloud depth near 5,000 feet, relatively slow storm motions of 15-20 mph, and upslope component which could slow eastward progression a bit. Thus, a Flood Watch remains in effect for the Front Range Mountains and Foothills (burn areas included) and the Palmer Divide area. Stronger storms would be capable of producing up to 2 inches of rain in 30-45 minutes, as long as enough instability can be generated in the presence of mid level clouds and a cooler north/northeast surge. Because of the instability factor, the Denver metro area has a lower threat, but it is certainly not in the clear given the above mentioned parameters and potential for enough heating/destabilization. The next shifts will continue to monitor the cloud cover, mesoscale details, and flash flood that threat closely. Storms with locally heavy rain should continue through much of the evening, with a lower threat overnight as we gradually transition into more stratiform rainfall. Finally, we did move up the start time of the current Watch to 1 pm as storms should be firing in the higher terrain by then. Drier conditions will mean a lower threat of flooding for Tuesday through the end of the week. There may still be a low threat over the burn areas at times. Some increase in moisture is possible by next weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for COZ033>037-041. && UPDATE.......RJK SHORT TERM...Barjenbruch LONG TERM....EJD AVIATION.....RJK HYDROLOGY....Barjenbruch/EJD
Hazardous weather outlook, Aug 15, 11:21 AM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Mon Aug 15 2022 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Mon Aug 15 2022 ...FLASH FLOODING POSSIBLE THROUGH THIS EVENING IN THE FRONT RANGE MOUNTAINS AND FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Widespread showers and thunderstorms are expected over much of the forecast area this afternoon and evening. Heavy rainfall causing flash flooding will be the main threat with the storms. While burn areas would be most at risk, the threat of flash flooding also exists outside of the burn areas across the foothills and Palmer Divide area. Heavier rain and urbanized flooding will also be possible in portions of the Denver metro area and adjacent plains. The stronger storms could produce 2 inches of rain in 45 minutes. Be weather aware this afternoon and evening, and do not drive on flooded roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few showers and thunderstorms may linger mainly over the mountains Tuesday, but the threat of burn area flooding will be low. Drier weather is expected through the middle of the week, though there will still be some afternoon storms over the mountains with a low threat of burn area flooding. Some increase in thunderstorm activity is expected for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of heavy rainfall or flooding would be appreciated. RJK/Gimmestad
In the hours before
Local storm report, Aug 15, 2:49 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 1 SSE ST MARYS GLACIER 39.82N 105.64W
08/15/2022 M1.62 INCH CLEAR CREEK CO TRAINED SPOTTER
&&
BRSpecial weather statement, Aug 15, 3:08 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
308 PM MDT Mon Aug 15 2022
COZ041-152145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
308 PM MDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northwestern Elbert
County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Elbert, or 31 miles north of Colorado Springs, moving
east at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elbert, Elizabeth, Kiowa and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3937 10466 3945 10434 3939 10434 3938 10433
3933 10433 3932 10434 3931 10433 3920 10432
3919 10463
TIME...MOT...LOC 2108Z 258DEG 11KT 3929 10454
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DANIELSONLocal storm report, Aug 15, 3:09 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON AUG 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 WSW SEDALIA 39.42N 105.02W
08/15/2022 M1.90 INCH DOUGLAS CO TRAINED SPOTTER
OBSERVED IN 30 MINUTES.
&&
BRThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:10 PM MDT | Areal Flood Advisory | BOU | Gilpin | 3 hr |
| Aug 15, 2:13 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 15, 2:17 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 15, 2:20 PM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
| Aug 15, 2:23 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Aug 15, 3:02 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 3 hr |
| Aug 15, 3:04 PM MDT | Areal Flood Advisory | BOU | Boulder | 2 hr |
| Aug 15, 3:05 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas | 115 min |
| Aug 15, 3:08 PM MDT | Special Weather Statement | BOU | Elbert | 37 min |
| Aug 15, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 48 min |
| Aug 15, 3:46 PM MDT | Flash Flood Warning | BOU | Arapahoe, Douglas | 3 hr |
| Aug 15, 3:50 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 40 min |
| Aug 15, 4:07 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 15, 4:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 18 min |
| Aug 15, 4:53 PM MDT | Areal Flood Advisory | BOU | Elbert | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.